SMITH & NEPHEW, INC. REF CUP POSITIONER/IMPACTOR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Back to Search Results |
| Model Number |
71362299 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/11/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
Event or Problem Description
It was reported that, during a thr surgery a ref cup positioner/impactor broke while impacting.Surgery was finished with a s&n backup device.Patient was not injured as consequence of this problem.
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection confirms during impaction of the cup, if sufficient impact forces placed upon the instrument are transferred through the shaft, a fracture at the junction of the impact platform and the pommel may occur due to a torsional or shear static failure mechanism.Because these instruments encounter impact forces during use, it is recommended that they be inspected and replaced periodically.All pieces of the device were returned for evaluation.The device shows signs of significant wear/use.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.